Alert archive / Idaho / Red Flag Warnings in 2020

Red Flag Warning 2, NWS Pocatello, ID

July 12, 20206 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Jul 12, 2020, 2:56 PM MDT for 6 counties in Idaho. It took effect at Jul 13, 2020, 2:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2020, 2:56 PM MDT (20:56 UTC)
In effect from
Jul 13, 2020, 2:00 PM MDT
Expired
Jul 13, 2020, 9:00 PM MDT
In force
7 hr
Issued by
NWS Pocatello, ID

Counties Blaine County, ID, Butte County, ID, Jerome County, ID, Lincoln County, ID, Minidoka County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 80 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.9 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2020-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2020-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2444 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-92 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

410 
WWUS85 KPIH 122056
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
256 PM MDT Sun Jul 12 2020

...Very Dry and Windy Conditions Continue...

..

IDZ425-130500-
/O.NEW.KPIH.FW.W.0002.200713T2000Z-200714T0300Z/
/O.CON.KPIH.FW.W.0001.000000T0000Z-200713T0300Z/
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
256 PM MDT Sun Jul 12 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY VALUES FOR FIRE WEATHER ZONE
425...
...RED FLAG WARNING IN EFFECT FROM 2 PM TO 9 PM MDT MONDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 425...

The National Weather Service in Pocatello has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 2 PM to 9 PM MDT Monday.

* AFFECTED AREA...Fire Weather Zone 425 Middle Snake River 
  Valley/Twin Falls BLM north of the Snake River.

* WINDS...West 15 to 25 mph with gusts up to 40 mph tonight. On
  Monday, west wind of 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...With fuels, wind, and humidity all at critical 
  levels, any fire could spread rapidly with more intense 
  burning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

- Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

- Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

&&

$$

Messick
4 follow-up statements
661 
WWUS85 KPIH 130250
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
850 PM MDT Sun Jul 12 2020

...TODAYS RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING 
FOR GUSTY WINDS AND LOW HUMIDITY VALUES FOR FIRE WEATHER ZONE 
425...

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 9 PM MDT
MONDAY FOR GUSTY WINDS AND LOW HUMIDITY VALUES FOR FIRE WEATHER
ZONE 425...

IDZ425-131200-
/O.EXP.KPIH.FW.W.0001.000000T0000Z-200713T0300Z/
/O.CON.KPIH.FW.W.0002.200713T2000Z-200714T0300Z/
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
850 PM MDT Sun Jul 12 2020

...TODAYS RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING 
FOR GUSTY WINDS AND LOW HUMIDITY VALUES FOR FIRE WEATHER ZONE 
425...

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 9 PM MDT
MONDAY FOR GUSTY WINDS AND LOW HUMIDITY VALUES FOR FIRE WEATHER
ZONE 425...

* AFFECTED AREA...Fire Weather Zone 425 Middle Snake River 
  Valley/Twin Falls BLM north of the Snake River.

* WINDS...West wind of 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...11 to 15 percent...with 17-22 percent near the
  Snake River. 

* IMPACTS...With fuels, wind, and humidity all at critical 
  levels, any fire could spread rapidly with more intense 
  burning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

- Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

- Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

&&

$$
936 
WWUS85 KPIH 130901
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
301 AM MDT Mon Jul 13 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 9 PM MDT 
MONDAY FOR GUSTY WINDS AND LOW HUMIDITY VALUES FOR FIRE WEATHER 
ZONE 425...

IDZ425-132100-
/O.CON.KPIH.FW.W.0002.200713T2000Z-200714T0300Z/
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
301 AM MDT Mon Jul 13 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY VALUES FOR
FIRE WEATHER ZONE 425...

* AFFECTED AREA...Fire Weather Zone 425 Middle Snake River 
  Valley/Twin Falls BLM north of the Snake River.

* WINDS...West winds at 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...With fuels, wind, and humidity all at critical 
  levels, any fire could spread rapidly with more intense 
  burning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

- Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

- Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

&&

$$
766 
WWUS85 KPIH 131926
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
126 PM MDT Mon Jul 13 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 9 PM MDT
MONDAY FOR GUSTY WINDS AND LOW HUMIDITY VALUES FOR FIRE WEATHER
ZONE 425...

IDZ425-140300-
/O.CON.KPIH.FW.W.0002.200713T2000Z-200714T0300Z/
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
126 PM MDT Mon Jul 13 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY VALUES FOR FIRE WEATHER ZONE
425...

* AFFECTED AREA...Fire Weather Zone 425 Middle Snake River 
  Valley/Twin Falls BLM north of the Snake River.

* WINDS...West winds at 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...With fuels, wind, and humidity all at critical 
  levels, any fire could spread rapidly with more intense 
  burning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
  least 25 mph in the mountains, or 30 mph in the eastern Magic
  Valley.

&&

Messick

$$
464 
WWUS85 KPIH 140258
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
858 PM MDT Mon Jul 13 2020

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 425...

IDZ425-140400-
/O.EXP.KPIH.FW.W.0002.000000T0000Z-200714T0300Z/
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
858 PM MDT Mon Jul 13 2020

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 425...

Winds continue to diminish this evening along with humidity values
rising across the warning area. Therefore, the warning will expire
as scheduled at 9 pm. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 12, 2:02 PM MDT, 54 minutes earlier.

Area forecast discussion, Jul 12, 2:02 PM MDT, 54 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
202 PM MDT Sun Jul 12 2020

.DISCUSSION...WV imagery today showing an upper trough over the
PAC NW with a modest shortwave progressing eastward into the
Panhandle area. Windy conditions today in the Arco Desert and the
INL complex. Thus will continue the wind advisory and the lake
wind advisory until around sunset. Critical fire conditions are
expected again tomorrow--refer to the fire discussion below. High-
res models are showing some precip forming in the Central
Mountains and Island Park area overnight tonight. Not enough
instability to be concerned about thunder, though some elevated
CAPE may be present. HREF3 lightning probs are low, but not zero.
Tomorrow will be dry and a bit less breezy than today and even a
bit cooler. Temperatures will increase Wednesday thru Friday as we
watch the high pressure in the Four Corners area strengthen. Big
question is how far of a surge will the monsoon moisture make
northward late in the week. Best chances look to be on Friday with
both the GFS and ECMWF pushing the moisture to the east over the
weekend. Hinsberger

&&

.FIRE WEATHER...The general wind continues to be strong, and during
the afternoon should reach the surface once again, although it
should not be quite as windy. However, wind in the Snake River plain
and eastern Magic Valley will still cross critical fire weather
threshold and so a Red Flag Warning will once again be in effect for
the Shoshone portion of the Twin Falls BLM district, as humidity
will continue very dry, although once again not as dry as Sun was.
Showers during the late night hours are possible in the northeast
corner, in the Targhee NF areas, from late tonight into Mon morning.
Continued cooling will allow humidity to increase, and wind should
continue trending weaker on Tue. The next chance for thunderstorm
activity likely not until Thu at the earliest. Messick

&&

.AVIATION...Breezy to windy conditions will continue until late
evening, when some weak troughing to the north will actually bring
some clouds and even some isolated showers to areas from KDIJ
northwards to the continental divide. Breezy to windy conditions are
expected again Mon, but there should be little impact to aircraft
and airport operations, although KSUN will be unusually windy.
Messick

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 8 PM MDT this evening for IDZ054.

Wind Advisory until 9 PM MDT this evening for IDZ052.

Red Flag Warning until 9 PM MDT this evening for IDZ425.

Red Flag Warning from 2 PM to 9 PM MDT Monday for IDZ425.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 1:00 AM MDTWind AdvisoryPIHBingham, Bonneville, Butte, Jefferson20 hr

Nearby

Red Flag Warnings in Idaho, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.